Alabama, 2005

Tornadoes in Alabama, April 30, 2005

April 30, 2005 · NWS BMX · 5 events in 4 counties and zones

2 miles northwest of Goldville. It appears the tornado began at 614 AM CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

National Weather Service meteorologists surveyed the tornado damage that started over extreme northern TallapoosaCounty, about 2.2 miles northwest of Goldville. It appears the tornado began at 614 AM CDT. There was F0 damage,in the form of scattered tree damage, from Vine Road just south of the Clay County line, east to near Highway 49.The damage increased to F1 damage along Highway 49, especially to the southeast of the highway. There were several dozen trees snapped and uprooted, with many signs of convergence in the pattern of fallen trees. There were a few broken windows in two houses, and one house had its carport lifted up off most of its supportcolumns. In the same area of concentrated damage, four chicken houses sustained significant roof damage, and thetin was blown down the tornado track for about 100 yards. The chicken houses were just north of the county line,in Clay County. The tornado damage path was about 200 yards wide at this point. This damage occurred around 618 AMCDT. The tornado path continued to the east with more trees blown down along the Tallapoosa-Clay county line, including across Simpson Road and County Road 79. As it crossed County Road 79, around 627 AM CDT, the damage wasalong the Tallapoosa-Randolph county line. The damage path entered extreme northwest Chambers County, around 630 AM,along and north of Highway 22. At this point the tornado track ran parallel to Highway 22 all the way to Wadley,on a northeast track. Three brick buildings were significantly damaged in downtown Wadley, about 100 yards north of the Highway 22/77 intersection, on the east side of Highway 77. The southern most building, built in 1925, sustained a fire several years ago and was condemned. The fire had gutted the two-story building, and only the four walls were left standing. There was no roof on this building and it was taller than the two adjacent and attached buildings. The tornado significantly damaged at least two of the walls, and the top of the building toppled over onto the adjacent buildings, causing more damage. Since the integrity of the building had alreadybeen compromised, it was determined the damage was consistent with F0/F1 wind speeds. The tornado continued northeast across the Tallapoosa River and knocked down more trees near the intersection of County Road 33 and County Road 828, near Louina. The total damage path of the tornado was 17.1 miles long and 200 yards wideat its widest point. For purposes of this write-up, the tornado occurred in two counties at the same time because its placement was directly on the county lines. Begin: 33 06.25/85 48.71 End: 33 07.39/85 33.03

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 30, 3:19 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 30, 3:19 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 AM CDT SAT APR 30 2005

.SHORT TERM...(TODAY THRU MONDAY).
NOT MUCH TIME MODEL DISCUSSIONS THIS MORNING TO TO ONGOING SEVERE
WEATHER.  NEEDLESS TO SAY...AIRMASS IS PRIMED FOR SEVERE
THUNDERSTORMS TODAY AND WENT CATEGORICAL POPS FOR MOST OF THE
FORECAST AREA.  MODELS CONTINUE TO SLOW MOVEMENT OF COLD FRONT AND
HAD TO INCREASE RAIN CHANCES FOR SOUTHERN COUNTIES FOR THIS
EVENING. COLD FRONT HAS FINALLY MADE IT INTO NW ALABAMA AND
SHOULD BE NEAR A TCL-BHM-ANB LINE AROUND NOON TODAY.  RAIN SHOULD
OUT OF CENTRAL ALABAMA BY MIDNIGHT WITH CLEARING SKIES FROM NORTH
TO SOUTH.

GOOD COLD AIR ADVECTION ON SUNDAY WILL BRING MOSTLY CLEAR SKIES...
COOLER TEMPS...AND DRIER AIR.  DUE TO THE DRIER AIRMASS...LOWS
WILL DROP BACK INTO THE 40S TONIGHT AND SUNDAY NIGHT.  SOME
INCREASE IN HIGH CLOUDS ON MONDAY AS WEAK SHORT WAVE TROF MOVES
INTO THE OHIO VALLEY.

.LONG TERM...(TUESDAY THRU FRIDAY).
GLOBAL MODELS HAVE BEEN VERY INCONSISTENT WITH WEATHER PATTERN
NEXT WEEK AS MODELS HAVE NOW BACKED OFF CONSIDERABLY ON RAINFALL
AMOUNTS.  CONFIDENCE IS LOW FOR THIS TIME PERIOD...BUT BEST RAIN
CHANCES LOOK TO BE WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  48  71  45 /  80  10   0  10
ANNISTON    75  49  71  46 /  80  20   0  10
BIRMINGHAM  74  48  71  45 /  80  10   0  10
TUSCALOOSA  74  47  71  46 /  80  10   0  10
CALERA      74  48  71  46 /  80  20   0  10
AUBURN      78  53  75  48 /  80  50   0  10
MONTGOMERY  77  52  74  48 /  80  40   0  10
TROY        78  54  76  48 /  80  60   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, Apr 29, 10:00 PM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1100 PM CDT FRI APR 29 2005

ALZ011>015-017>050-301230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1100 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(FOR THE REMAINDER OF THE NIGHT).

A TORNADO WATCH IS IN EFFECT FOR A PORTION OF NORTHWESTER
ALABAMA...GENERALLY NORTHWEST OF A LINE FROM ALICEVILLE IN
PICKENS COUNTY...TO JASPER IN WALKER COUNTY.  THIS WATCH
INCLUDES THE TUSCALOOSA METROPOLITAN AREA.  AN APPROACHING LINE OF
THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND DAMAGE IN PORTIONS OF
MISSISSIPPI...AS WELL AS HAIL OVER ONE INCH IN DIAMETER.  SEVERAL
TORNADOES HAVE ALSO BEEN REPORTED.

FARTHER EAST..DATA POINTS TO A MUCH MORE STABLE ATMOSPHERE.  AS A
RESULT THERE IS LOW TO MODERATE CONFIDENCE THAT SEVERE STORMS COULD
SURVIVE IN CENTRAL ALABAMA.  HOWEVER...A SURGE OF MOISTURE INTO
THE AREA AND A LOW LEVEL JET COULD PROVIDE THE ADDITIONAL
INGREDIENTS FOR SEVERE ACTIVITY.  THIS EVENT IS EVOLVING EVERY
MINUTE AND WILL BE MONITORED CLOSELY. ANYONE ATTENDING OUTDOOR
EVENTS SHOULD MONITOR A WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET CLOSELY.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

THUNDERSTORMS ALONG A SLOW MOVING COLD FRONT WILL CONTINUE TO AFFECT
AREAS SOUTH OF INTERSTATE 20 EARLY SATURDAY MORNING.  ISOLATED SEVERE
STORMS ARE POSSIBLE DURING THE DAY SATURDAY.

SEVERAL STORM SYSTEMS ARE FORECAST TO MOVE ALONG THE GULF COAST
NEXT WEEK.  THERE IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTH
ALABAMA WITH THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE REQUIRED TONIGHT AND EARLY SATURDAY.

In the hours before

Local storm report, Apr 30, 3:20 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 AM CDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             GU-WIN                  33.96N 87.87W
04/30/2005  0.50 INCH        MARION             AL   PUBLIC

            MARBLE SIZE HAIL IN THE CITY OF GU-WIN.

0307 AM     HAIL             8 NW JASPER             33.93N 87.37W
04/30/2005  0.25 INCH        WALKER             AL   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED IN THE SARAGOSSA COMMUNITY.

0311 AM     FUNNEL CLOUD     7 N JASPER              33.95N 87.27W
04/30/2005                   WALKER             AL   TRAINED SPOTTER

            ROTATING WALL CLOUD SPOTTED 7.2 MILES NORTH OF THE CITY
            OF JASPER ON HWY 5.

0317 AM     HAIL             CURRY                   33.95N 87.21W
04/30/2005  0.75 INCH        WALKER             AL   EMERGENCY MNGR

            PENNY SIZE HAIL IN THE CITY OF CURRY.

0320 AM     TSTM WND DMG     SIPSEY                  33.82N 87.08W
04/30/2005                   WALKER             AL   FIRE DEPT/RESCUE

            POWER LINES DOWNED IN THE CITY OF SIPSEY.

&&

JSS
Special weather statement, Apr 30, 3:34 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 AM CDT SAT APR 30 2005

ALZ020-301015-
CHEROKEE-
434 AM CDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL
515 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF SAND ROCK TO 15 MILES
SOUTHWEST OF BALL FLAT...MOVING EAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SAND
ROCK...LEESBURG...BLANCHE...CENTRE...BALL FLAT...POPE...GAYLESVILLE
AND CEDAR BLUFF THROUGH 515 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Apr 30, 3:46 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 AM CDT SAT APR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     HAIL             ELROD                   33.25N 87.79W
04/30/2005  0.75 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED IN THE SIPSEY VALLEY AREA OFF
            HWY 171.

0416 AM     TSTM WND DMG     11 SW NORTHPORT         33.13N 87.73W
04/30/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES DOWN ON ROMULUS ROAD IN THE ROMULUS AREA.

0416 AM     HAIL             5 NW NORTHPORT          33.30N 87.65W
04/30/2005  1.00 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            QUARTER SIZE HAIL IN THE MOUNT HOLLY AREA.

0418 AM     FUNNEL CLOUD     6 WNW NORTHPORT         33.28N 87.69W
04/30/2005                   TUSCALOOSA         AL   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED IN THE CITY OF COKER.

0424 AM     TSTM WND DMG     11 SW NORTHPORT         33.13N 87.73W
04/30/2005                   TUSCALOOSA         AL   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN ON COUNTY ROAD 2 IN THE ROMULUS
            COMMUNITY.

0424 AM     HAIL             7 N NORTHPORT           33.35N 87.59W
04/30/2005  1.75 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            GOLFBALL SIZE HAIL IN THE LAKE TUSCALOOSA AREA.

0430 AM     FUNNEL CLOUD     8 ENE TUSCALOOSA        33.28N 87.41W
04/30/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTED IN THE PETERSON COMMUNITY.

0430 AM     HAIL             8 ENE TUSCALOOSA        33.28N 87.41W
04/30/2005  0.75 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            PENNY SIZE HAIL IN THE PETERSON COMMUNITY.

&&

JSS
Special weather statement, Apr 30, 3:53 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CDT SAT APR 30 2005

ALZ027-301100-
TALLADEGA-
453 AM CDT SAT APR 30 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL
600 AM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES NORTHEAST OF LINCOLN TO 22 MILES
WEST OF ALPINE BAY RESORT...MOVING SOUTHEAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LINCOLN...MUNFORD...ALPINE BAY RESORT...WINTERBORO...WALDO...
TALLADEGA...AND CHILDERSBURG THROUGH 600 AM CDT.

TALLADEGA INTERNATIONAL SPEEDWAY WILL BE AFFECTED BY THE SHOWERS
AND THUNDERSTORMS BETWEEN 545 AM CDT AND 7 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED...WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

STRONG GUSTY WINDS IS ANOTHER CONCERN. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.

MBS/91
Special weather statement, Apr 30, 3:58 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 AM CDT SAT APR 30 2005

ALZ012>013-015-022-301020-
458 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH NUMBER 214.

FAYETTE           LAMAR             PICKENS           WALKER

ALZ017>020-023>027-030>035-039>040-301020-
458 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 214.

BIBB              BLOUNT            CALHOUN           CHEROKEE
CHILTON           DALLAS            ETOWAH            GREENE
HALE              JEFFERSON         MARENGO           PERRY
SHELBY            ST. CLAIR         SUMTER            TALLADEGA
TUSCALOOSA
Special weather statement, Apr 30, 4:42 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 AM CDT SAT APR 30 2005

ALZ017>018-020-023>024-026-030>031-301105-
542 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO WATCH 214.

BLOUNT            CHEROKEE          ETOWAH            GREENE
JEFFERSON         ST. CLAIR         SUMTER            TUSCALOOSA

ALZ019-025-027-032>035-039>040-301105-
542 AM CDT SAT APR 30 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH 214.

BIBB              CALHOUN           CHILTON           DALLAS
HALE              MARENGO           PERRY             SHELBY
TALLADEGA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 tornado. Local standard time, as filed.

Tornado, Tallapoosa

When
April 30, 5:14 AM CST to 5:29 AM CST
Where
Tallapoosa County, 6 mi NW of Newsite
Rating
F1
Path length
14.1 mi
Path width
200 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
33.100, -85.833

Tornado, Clay

When
April 30, 5:14 AM CST to 5:26 AM CST
Where
Clay County, 12 mi S of Ashland
Rating
F1
Path length
10.6 mi
Path width
200 yd
Property damage
$80,000
Reported by
NWS STORM SURVEY
Coordinates
33.100, -85.850

Tornado, Randolph

When
April 30, 5:26 AM CST to 5:29 AM CST
Where
Randolph County, 5 mi SW of Wadley
Rating
F1
Path length
2.7 mi
Path width
200 yd
Property damage
$18,000
Reported by
NWS STORM SURVEY
Coordinates
33.067, -85.617

Tornado, Chambers

When
April 30, 5:29 AM CST to 5:30 AM CST
Where
Chambers County, 7 mi NW of Milltown
Rating
F1
Path length
1 mi
Path width
200 yd
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
33.117, -85.550

Tornado, Randolph

When
April 30, 5:30 AM CST to 5:33 AM CST
Where
Randolph County, 1 mi S of Wadley
Rating
F1
Path length
2.2 mi
Path width
200 yd
Property damage
$60,000
Reported by
NWS STORM SURVEY
Coordinates
33.100, -85.550

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446338, 5446339, 5446340, 5446341, 5446342.